Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 272, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 16, 2017, 4:21 PM CDT for Poweshiek County, Tama County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2017, 4:21 PM CDT (21:21 UTC)
- Expired
- Sep 16, 2017, 4:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Poweshiek County, IA, Tama County, IA
The radar
The Des Moines radar (KDMX), 100 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -309 J/kg
- Mixed-layer LCL
- 1499 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- -41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
537 WUUS53 KDMX 162121 SVRDMX IAC157-171-162145- /O.NEW.KDMX.SV.W.0272.170916T2121Z-170916T2145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 421 PM CDT SAT SEP 16 2017 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Northern Poweshiek County in central Iowa... Southeastern Tama County in central Iowa... * Until 445 PM CDT. * At 420 PM CDT, a severe thunderstorm was located 8 miles southeast of Tama, or 9 miles southeast of Toledo, moving northeast at 45 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Toledo, Tama, Dysart, Holiday Lake, Malcom, Chelsea, Clutier, Elberon, Hartwick, Vining and Toledo Municipal Airport. This includes Interstate 80 between mile markers 185 and 187. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4167 9268 4192 9268 4219 9230 4180 9230 TIME...MOT...LOC 2120Z 234DEG 37KT 4188 9245 HAIL...0.75IN WIND...60MPH $$ Small
1 follow-up statement
564
WWUS53 KDMX 162145
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
445 PM CDT SAT SEP 16 2017
IAC157-171-162155-
/O.EXP.KDMX.SV.W.0272.000000T0000Z-170916T2145Z/
Poweshiek IA-Tama IA-
445 PM CDT SAT SEP 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN POWESHIEK AND
SOUTHEASTERN TAMA COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 4167 9268 4192 9268 4219 9230 4180 9230
TIME...MOT...LOC 2145Z 234DEG 37KT 4202 9220
$$
SmallWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 3:32 PM CDT, 49 minutes earlier.
Area forecast discussion, Sep 16, 3:32 PM CDT, 49 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 332 PM CDT Sat Sep 16 2017 .SHORT TERM.../Tonight through Sunday/ Issued at 330 PM CDT Sat Sep 16 2017 Bottom Line up Front... Severe weather potential from around 4 pm until midnight or so remains the biggest threat. All modes of severe weather are on the table, with large hail and damaging winds being the primary threats, and a few tornadoes being the secondary threat. Synoptic-scale... 19z Non-operational GOES 16 data picking up on two stronger upper lows phased within a longwave trough that digs down through the Four Corners Region. These lows have decent westward tilt with height as the sfc reflection lows are centered over northern Minnesota and eastern Nebraska. The northern sfc low is undoubtedly the stronger of the two lows, as the more southerly low has been losing organization throughout the daytime along its northeasterly trek. Attendant to the northern low is a decently strong cold front that drapes from north to S/SSW and phases with the southern low. As this boundary propagates east and southeast, it will be the main focusing mechanism for the strong to severe potential this evening into the overnight hours... Short-term models starting to lock into placing the boundary south and east of the DMX CWA between 12z and 15z Sun. Resultingly, Sunday afternoon looks much cooler as 850mb temps drop a solid 5C. With scattered cloud cover around, highs in the low to mid 70s seems a plausible forecast. Mesoscale... Showers and storms have been fairly widespread across the CWA throughout the daytime today. CAPE values have been around 500 J/KG, the main limiting factor for the storms reaching severe levels. As expected, HRRR (warm-start) has been outperforming other models... though it still has not perfectly handled storms through today. During peak heating, SPC mesoanalysis showing SBCAPE values reaching 2000 J/KG to 2500 J/KG, so plenty sufficient instability to work with. Meanwhile, Low-level lapse rates very high, reaching 9 C/km...and mid-level lapse rates reaching 7 C/KM suggest hail will be a threat. Fcst soundings have been consistent in showing storms becoming more sfc-based with boundary approaching, making hail a realistic threat. DCAPE values around 1000 J/KG, with fairly unidirectional winds, so damaging winds also a threat. Tornado threat not great, but not non-zero. Between 00z and 03z, In southern/SW Iowa, low-level theta-e difference perks up, phased with higher CAPE values and 0-3km bulk shear vectors flowing close to perpendicular to this CAPE gradient. Hodograph for svr potential looks okay... not great, but not poor. .LONG TERM.../Sunday night through Saturday/ Issued at 330 PM CDT Sat Sep 16 2017 Active early in the week as high pressure moves across southern Minnesota Sunday night then moisture lifts back north late Sunday night into Monday. A strong short wave will arrive during the day on Monday and will lead to increasing showers and thunderstorms and a good chance for widespread precipitation. PWAT values will rise back to above 1.5 inches and near 175 percent of climatology and will bring the potential for rainfall amounts in excess of 1 inch in some areas. High temperatures on Monday will remain cool with highs mainly in the 60s and lower 70s due to the precipitation and clouds. Warmer weather will again return Tuesday with an area of low pressure developing to the west and a warm front lifts north into Iowa leading to highs back into the 80s. A large upper level low pressure system over southwest Canada will be a big influence on Iowa for mid to late week. This system will drive a strong short wave through the Midwest Wednesday and another brief cool down. The large upper low will help create a deep trough over the western CONUS late this week while a subtropical high amplifies into the Ohio Valley. This will lead to steep southwest flow developing over Iowa and potentially another run at 90 degrees by Friday. Given this flow, current solutions are likely too fast moving the boundary into Iowa through the southwest flow which should stall it to the west. The end of the week should end on a very warm and mostly dry not before a potential stormy next weekend. This type of pattern may be the end of the warm stretch and lead to a transition to more fall like weather. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1237 PM CDT Sat Sep 16 2017 Messy day and evening expected precip-wise. During this afternoon, not expecting much, if any vsby reduction. With CIGs staying near to above 5000 ft, expecting VFR through this evening. Once this evening hits, confidence decreases rapidly. Potential for strong to severe storms may produce brief gusty winds, periods of heavier rainfall may reduce vsby to 3 miles or less, and there may be CIG reductions to IFR criteria. Will likely need semi-frequent TAF updates from 00z Sun through 06z Sun. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Kotenberg LONG TERM...Donavon AVIATION...Kotenberg
Hazardous weather outlook, Sep 16, 3:45 PM CDT, 36 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 345 PM CDT Sat Sep 16 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>061-070>074- 081>084-092>095-172045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Cass- Adair-Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Taylor- Ringgold-Decatur-Wayne- 345 PM CDT Sat Sep 16 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are possible through tonight. A few storms may be severe with damaging winds to 60 mph and quarter sized hail the primary threats. An isolated tornado may occur. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic thunderstorm chances are forecast late Sunday night into Monday then again late in the week. The threat for severe weather early in the week is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. IAZ062-075-085-086-096-097-172045- Poweshiek-Mahaska-Monroe-Wapello-Appanoose-Davis- 345 PM CDT Sat Sep 16 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are possible tonight. No severe weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic thunderstorm chances are forecast late Sunday night into Monday then again late in the week. The threat for severe weather early in the week is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 16, 4:17 PM CDT, 4 minutes before
Special Weather Statement National Weather Service Des Moines IA 417 PM CDT SAT SEP 16 2017 IAZ050-062-162200- Tama IA-Poweshiek IA- 417 PM CDT SAT SEP 16 2017 ...Strong Storms with Gusty Wind over East Central Iowa... At 416 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Tama, or 9 miles south of Toledo, moving northeast at 45 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Toledo, Tama, Dysart, Holiday Lake, Chelsea, Clutier, Elberon, Vining and Toledo Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4168 9269 4196 9269 4219 9231 4183 9230 TIME...MOT...LOC 2116Z 234DEG 37KT 4186 9252 Small
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 4:28 AM CDT | Special Weather Statement | DMX | Cerro Gordo, Hancock, Winnebago, Worth, Wright | 62 min |
| Sep 16, 5:00 AM CDT | Special Weather Statement | DMX | Audubon, Carroll | 60 min |
| Sep 16, 6:36 AM CDT | Special Weather Statement | DMX | Audubon, Carroll | 54 min |
| Sep 16, 10:10 AM CDT | Special Weather Statement | DMX | Hardin | 50 min |
| Sep 16, 4:17 PM CDT | Special Weather Statement | DMX | Tama | 43 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.